Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2001, 4:51 PM MDT for Tooele County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2001, 4:51 PM MDT (22:51 UTC)
- Expired
- Jul 5, 2001, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2901 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- -97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS55 KSLC 052251 SVRSLC UTC045-052330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 451 PM MDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR... CENTRAL TOOELE COUNTY IN UTAH THIS INCLUDES THE CITY OF DUGWAY * UNTIL 530 PM MDT * AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HIGH WINDS 13 MILES WEST OF DUGWAY... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL CENTRAL TOOELE COUNTY BY 510 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4032 11323 4009 11281 4046 11249 4066 11287
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 5, 3:20 PM MDT, 1 hour 31 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 320 PM MDT THU JUL 5 2001 SYNOPSIS...THE AIR MASS OVER UTAH WILL BECOME QUITE MOIST AND UNSTABLE TONIGHT AND FRIDAY...AND WILL CONTINUE THAT WAY THROUGH SATURDAY. THIS WILL ALSO BRING AN END TO THE HEAT WAVE. DISCUSSION...SCATTERED TO NUMEROUS TERRAIN INDUCED CELLS HAVE DEVELOPED THIS AFTERNOON IN SPITE OF MID LEVEL CAP, SO IT WAS PROBABLY NOT ALL THAT STRONG ANYWAY. THIS ACTIVITY SHOULD SPREAD INTO THE VALLEYS BY THIS EVENING AND PERSIST WELL INTO THE NIGHT...WITH THE POSSIBLE EXCEPTION OF THE EAST CENTRAL VALLEYS. MOISTURE IS FORECAST TO INCREASE ON FRI AND CAP GOES AWAY SO ACTIVITY SHOULD BE EARLY AND WIDESPREAD...WITH SOME AREAS EXPERIENCING LOCALLY HEAVY RAINS...MAINLY SOUTHWEST. LITTLE CHANGE IS EXPECTED FOR SAT, ALTHO THE REMAINS OF AN OLD EASTERLY WAVE NOW OVER BAJA WILL ALSO BE MOVING UP IN CONCERT WITH THE DEEPEST MOISTURE. SO THREAT OF HEAVY RAINS EXPANDS TO COVER ENTIRE AREA. THIS WAVE PASSES ON SUN AND THERE MAY BE SOME DECREASE IN ACTIVITY, ALTHO LITTLE DRYING SO I WOULD STILL EXPECT AT LEAST SCATTERED AFTERNOON DEVELOPMENT. THEN A MOIST SOUTHERLY FLOW PERSISTS THROUGH MIDWEEK SO NEED AT LEAST A CHANCE MENTION FOR EACH DAY OF THE EXTENDED. THE INCREASE IN CLOUD COVER AND LOW LEVEL MOISTURE TODAY HAS BROKEN THE HEAT WAVE SOMEWHAT WITH TEMPS RUNNING ABOUT 5-10 DEGREES BEHIND YESTERDAY'S IN MOST AREAS. SOME ADDITIONAL COOLING IS LIKELY NEXT TWO DAYS AS CLOUDS AND MOISTURE INCREASE...SO WE WILL HAVE SOME WELCOME RELIEF FROM THE OPPRESSIVE HEAT. SLC 5566 CDC 6666 WILENSKY .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:05 PM MDT | Flash Flood Warning | SLC | Washington | 85 min |
| Jul 5, 4:27 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 63 min |
| Jul 5, 5:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele | 49 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.